Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 445, NWS Norman, OK

August 18, 1997Harper County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 18, 1997, 9:15 PM CDT for Harper County, Woods County, Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 1997, 9:15 PM CDT (02:15 UTC)
Expired
Aug 18, 1997, 10:00 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harper County, OK, Woods County, OK

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 9:20 PM CDTHail 1Buffalo, OK
Aug 18, 9:20 PM CDTThunderstorm Wind 61Buffalo, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 190215 RRA
SVROKC
OKC059-151-190300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT MON AUG 18 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHEASTERN HARPER AND NORTHWESTERN WOODS

INCLUDING THE FOLLOWING LOCATIONS
     LOOKOUT

AT 915 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15
MILES WEST OF LOOKOUT.

THE STORM WAS MOVING EAST AT 15 MPH AND IS CAPABLE OF PRODUCING
QUARTER-SIZE HAIL.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOODT ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

CHURCHILL

LAT...LON 3681  9924 3684  9962 3700  9964 3700  9920

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:56 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 18, 8:56 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT MON AUG 18 1997

STRNG TSTM ACTVTY TO CONT FOR SVRL MORE HRS AS UPR TROF CONT TO MOV INTO
THE AREA. WL XTND FF WATCH SWD FROM CURRENT LOCATION TO PICK UP COUNTIES
IN WEST CENTRAL OK. THIS AREA WL LKLY SEE TRAINING OF ECHOES WITH LOW
LVL BNDRIES CONT TO ACT AS A FOCUS. BEST PCPN CHCS WL CONT TO BE MAINLY
OVR WRN AND CNTRL OK OVRNGT.

32
.OKC...
OK...FFA TNGT ZNS 6>8..11>13..14>20
TX...NONE.

In the hours before

Local storm report, Aug 18, 6:38 PM CDT, 2 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

633 PM     3 SW RUSH SPRINGS          OK   70 MPH WIND GUST
08/18/97   GRADY

SC
Local storm report, Aug 18, 7:13 PM CDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
713 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

710 PM     LAWTON                     OK   1.75 INCH HAIL
08/18/97   COMANCHE                        SEVERAL REPORTS OF GOLFBALL
                                           SIZE HAIL FROM CHANNEL 7 IN
                                           LAWTON.

SC
Local storm report, Aug 18, 8:00 PM CDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

755 PM     9 W CHEROKEE               OK   WIND DAMAGE
08/18/97   ALFALFA                         NUMEROUS 8-12 INCH TREE LIMBS
                                           DOWN.

SC
Local storm report, Aug 18, 8:42 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0842 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    6 SW CHEYENNE             OK   62 MPH WIND GUST MEASURED
08/18/97   ROGER MILLS                    OKLAHOMA MESONETWORK
Local storm report, Aug 18, 8:45 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0842 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    6 SW CHEYENNE             OK   62 MPH WIND GUST MEASURED
08/18/97   ROGER MILLS                    OKLAHOMA MESONETWORK
Local storm report, Aug 18, 8:55 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
855 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

745 PM     2 E EAGLE CITY             OK   TORNADO
08/18/97   BLAINE                          TORNADO TOUCHDOWN FOR
                                           3 MINUTES. TREE AND FENCE
                                           DAMAGE FOR APPROX. HALF MILE.

850 PM     EAGLE CITY                 OK   1.00 INCH HAIL
08/18/97   BLAINE

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:03 PM CDTSevere Thunderstorm WarningOUNBlaine, Major42 min
Aug 18, 7:05 PM CDTSevere Thunderstorm WarningOUNComanche25 min
Aug 18, 7:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey46 min
Aug 18, 7:44 PM CDTSevere Thunderstorm WarningOUNKingfisher46 min
Aug 18, 7:50 PM CDTSevere Thunderstorm WarningOUNAlfalfa40 min
Aug 18, 8:13 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward47 min
Aug 18, 8:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey49 min
Aug 18, 8:35 PM CDTFlash Flood WarningOUNBlaine, Dewey3 hr
Aug 18, 9:04 PM CDTSevere Thunderstorm WarningOUNCuster36 min
Aug 18, 9:14 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Aug 18, 9:35 PM CDTFlash Flood WarningOUNCuster3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.